Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 75, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2023, 5:35 PM EDT for Adams County, Allen County, Wells County, Indiana; Paulding County, Van Wert County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 20, 2023, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, IN, Allen County, IN, Wells County, IN, Paulding County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:18 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 3:18 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Jul 20 2023
.SYNOPSIS...
Issued at 1249 PM EDT Thu Jul 20 2023
Severe thunderstorms are expected to develop later this afternoon.
Large hail and damaging wind gusts are the primary concerns. The
severe weather risk concludes by about 10 PM eastern daylight
time. Dry, not as hot and humid, on Friday.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Thu Jul 20 2023
Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.
SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.
High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.
The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.
High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.
.SHORT TERM...(This Evening through Friday)
Issued at 1249 PM EDT Thu Jul 20 2023
Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.
SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.
High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.
The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.
Lastly, South Bend and points southwest might miss out on the severe
weather risk because storms seem favored to develop east of there
and then (of course) drift southeast.
High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM EDT Thu Jul 20 2023
Northwest flow aloft prevails into the start of next week. This will
keep temperatures near seasonable levels. However, by Wednesday, an
upper-level ridge over the Four Corners amplifies notably spreading
into our area which will result result in building heat and humidity.
Pesky, unimpressive POPs are slipping into the Saturday afternoon
forecast as a weak shortwave ripples through. Moisture return
from the Pacific is meager, as is flow aloft. Instead, heights
fall more notably on Sunday which increases the confidence in POPs
for Sunday afternoon. The longwave trough axis lingers overhead
through Monday, with additional vortices rippling through.
Moisture return from the Pacific is improved by this time.
The building upper-level ridge pushes the trough eastward by
Tuesday, ending rain chances and marking the start of increasing
heat and humidity. Highs near 90 are expected Wednesday and
Thursday. A cold front moving through the upper Great Lakes near
Thursday may provide a brief reprieve with slightly cooler 850-mb
temperatures in its wake. However, upper-level heights are
generally unchanged such that heat and humidity may quickly
return.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 138 PM EDT Thu Jul 20 2023
Focus on upstream convection dropping southeast become
increasingly invigored farther southeast in prefrontal zone from
near KGRR south central Lake Michigan. Highly unstable airmass in
place throughout entire northern Indiana region into northwest
Ohio with MLCAPE approaching 2500 J/kg with 40 knots effective
layer shear. Storms will intensify and rapidly fill with solidity
by about 20 UTC, and move southeast around 30 knots. Question will
be whether line fills in prior to KSBN, suspect it more likely
will develop east/southeast of KSBN airfield.
At KSBN, developing line will likely develop thunderstorms to
east/southeast around 18 UTC. Given only a small chance of brief
thunderstorm at airfield will focus instead on windshift behind
line.
A discreet cell timed to KFWA by 1845 UTC along with later timing
of linear convection to follow around 2030 UTC. With high chances
of two rounds of storms will cover with a 2 hour 15 minute window.
In addition, strong surface based heating to yield higher mix down
of winds and have increased through evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 7 PM CDT this evening through
Friday evening for INZ103.
MI...Beach Hazards Statement from 8 PM EDT this evening through
Friday evening for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory from 11 PM this evening to 5 PM EDT Friday
for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 20, 5:16 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 516 PM EDT Thu Jul 20 2023 INZ005-104-203-204-MIZ078-079-212130- Elkhart-Eastern St. Joseph IN-Southern La Porte- Western St. Joseph IN-Cass MI-St. Joseph MI- 516 PM EDT Thu Jul 20 2023 /416 PM CDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ006>009-012>015-017-018-020-022>027-032>034-116-216-MIZ080-081- OHZ001-002-004-005-015-016-024-025-212130- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Northern Kosciusko-Southern Kosciusko-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 516 PM EDT Thu Jul 20 2023 /416 PM CDT Thu Jul 20 2023/ ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. INZ103-MIZ177-277-212130- Northern La Porte-Northern Berrien-Southern Berrien- 516 PM EDT Thu Jul 20 2023 /416 PM CDT Thu Jul 20 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-212130- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 516 PM EDT Thu Jul 20 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Jul 20, 4:50 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
450 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 W Goshen 41.58N 85.86W
07/20/2023 Elkhart IN Broadcast Media
A second tree is down on Berkey Avenue in
Goshen, reported by broadcast media on
twitter with photo.
&&
MJLocal storm report, Jul 20, 5:07 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
507 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail Jimtown 41.64N 86.02W
07/20/2023 M2.00 inch Elkhart IN Public
Delayed report of 2 inch hail in Jimtown.
Relayed by broadcast media with photo on
Twitter.
&&
MJLocal storm report, Jul 20, 5:24 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
524 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Dmg Goshen 41.58N 85.84W
07/20/2023 Elkhart IN Broadcast Media
Tree down on S 7th Street in Goshen. Time
estimated by radar. Photo on Twitter.
&&
MJSpecial weather statement, Jul 20, 5:27 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
527 PM EDT Thu Jul 20 2023
INZ022>024-202215-
Miami IN-Wabash IN-Cass IN-
527 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WABASH...EAST
CENTRAL CASS AND SOUTHERN MIAMI COUNTIES THROUGH 615 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Logansport, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and north central Indiana.
&&
LAT...LON 4071 8631 4082 8624 4073 8580 4065 8583
4065 8586 4057 8586 4056 8592
TIME...MOT...LOC 2127Z 290DEG 28KT 4077 8629
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PBMLocal storm report, Jul 20, 5:33 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
533 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Tstm Wnd Dmg 2 N Harlan 41.23N 84.92W
07/20/2023 Allen IN Amateur Radio
Powerlines down on Springfield Center Road
near Boger Road in Fort Wayne.
&&
MJLocal storm report, Jul 20, 5:35 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
535 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Tstm Wnd Dmg 3 NE Huntertown 41.26N 85.14W
07/20/2023 Allen IN Amateur Radio
Tree across Coldwater Road. Additional trees
down in this area.
&&
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:49 AM EDT | Small Craft Advisory | IWX | 37 hr | |
| Jul 20, 1:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami, Wabash | 47 min |
| Jul 20, 2:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 30 min |
| Jul 20, 2:50 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 40 min |
| Jul 20, 3:24 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 36 min |
| Jul 20, 3:48 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 42 min |
| Jul 20, 4:08 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble | 22 min |
| Jul 20, 4:24 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 51 min |
| Jul 20, 4:53 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 67 min |
| Jul 20, 5:07 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 38 min |
| Jul 20, 5:27 PM EDT | Special Weather Statement | IWX | Miami | 48 min |
| Jul 20, 5:46 PM EDT | Tornado Warning | IWX | Allen | 29 min |
| Jul 20, 6:13 PM EDT | Special Weather Statement | IWX | Allen | 32 min |
| Jul 20, 6:18 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 27 min |
| Jul 20, 6:27 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 18 min |
| Jul 20, 6:36 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 24 min |
| Jul 20, 6:44 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Van Wert | 34 min |
| Jul 20, 3:13 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 23 min |
| Jul 20, 3:14 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 22 min |
| Jul 20, 3:16 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 11 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.